Alert archive / Iowa / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 112, NWS Quad Cities, IA

August 6, 2013Henry County, Jefferson County, Washington County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 6, 2013, 7:48 PM CDT for Henry County, Jefferson County, Washington County, Iowa. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2013, 7:48 PM CDT (00:48 UTC)
Expired
Aug 6, 2013, 8:30 PM CDT
In force
42 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Henry County, IA, Jefferson County, IA, Washington County, IA

The radar

The Quad Cities radar (KDVN), 99 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 7:48 PM CDTHAIL 15 Ne Fairfield, IAMOSTLY NICKEL SIZE BUT WITH SEVERAL QUARTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 6, 6:51 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.8 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2013-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2597 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2013-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2597 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
776 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
1.2
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

718 
WUUS53 KDVN 070048
SVRDVN
IAC087-101-183-070130-
/O.NEW.KDVN.SV.W.0112.130807T0048Z-130807T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
748 PM CDT TUE AUG 6 2013

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HENRY COUNTY IN SOUTHEAST IOWA...
  EASTERN JEFFERSON COUNTY IN SOUTHEAST IOWA...
  SOUTHEASTERN WASHINGTON COUNTY IN SOUTHEAST IOWA...

* UNTIL 830 PM CDT

* AT 744 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LOCKRIDGE...
  AND MOVING NORTHEAST AT 15 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  LOCKRIDGE...ROME...COPPOCK...WAYLAND...OLDS...CRAWFORDSVILLE...
  WINFIELD...GERMANVILLE...MERRIMAC...TRENTON...SWEDESBURG AND NOBLE.

OTHER LOCATIONS AFFECTED INCLUDE MAC COON ACCESS PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4128 9154 4119 9148 4117 9148 4116 9146
      4106 9139 4091 9187 4107 9198
TIME...MOT...LOC 0048Z 243DEG 14KT 4103 9182

HAIL...1.00IN
WIND...60MPH

$$

NICHOLS
2 follow-up statements
222 
WWUS53 KDVN 070107
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
807 PM CDT TUE AUG 6 2013

IAC087-101-183-070130-
/O.CON.KDVN.SV.W.0112.000000T0000Z-130807T0130Z/
WASHINGTON IA-JEFFERSON IA-HENRY IA-
807 PM CDT TUE AUG 6 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
HENRY...NORTHEASTERN JEFFERSON AND SOUTHEASTERN WASHINGTON COUNTIES
UNTIL 830 PM CDT...

AT 802 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LOCKRIDGE...
AND MOVING NORTHEAST AT 15 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...SPOTTERS REPORTED QUARTER SIZED HAIL AT 748 PM CDT 5 NE OF
         FAIRFIELD.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
ROME...COPPOCK...WAYLAND...OLDS...CRAWFORDSVILLE...WINFIELD...
MERRIMAC...TRENTON...SWEDESBURG AND NOBLE.

OTHER LOCATIONS AFFECTED INCLUDE MAC COON ACCESS PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4128 9154 4119 9148 4117 9148 4116 9146
      4106 9139 4095 9174 4112 9185
TIME...MOT...LOC 0105Z 243DEG 14KT 4106 9174

HAIL...1.00IN
WIND...60MPH

$$

NICHOLS
334 
WWUS53 KDVN 070121
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
821 PM CDT TUE AUG 6 2013

IAC087-101-183-070131-
/O.EXP.KDVN.SV.W.0112.000000T0000Z-130807T0130Z/
WASHINGTON IA-JEFFERSON IA-HENRY IA-
821 PM CDT TUE AUG 6 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HENRY...NORTHEASTERN
JEFFERSON AND SOUTHEASTERN WASHINGTON COUNTIES WILL EXPIRE AT 830 PM
CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.  HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 4128 9154 4119 9148 4117 9148 4116 9146
      4106 9139 4095 9174 4112 9185
TIME...MOT...LOC 0121Z 243DEG 14KT 4109 9167

$$

NICHOLS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 6:49 PM CDT, 59 minutes earlier.

Area forecast discussion, Aug 6, 6:49 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
649 PM CDT TUE AUG 6 2013

.SYNOPSIS...
ISSUED AT 348 PM CDT TUE AUG 6 2013

WARM TO VERY WARM AND VERY HUMID CONDITIONS PREVAIL OVER THE AREA
THIS AFTERNOON...WITH WIDESPREAD TEMPS IN THE 80S AND DEWPTS
AROUND 70F/L70S. A COMPACT UPPER LEVEL DISTURBANCE IS PASSING
QUICKLY THROUGH SOUTHEAST IA ATTIM...BUT NOT MUCH IN WAY OF PCPN
DUE TO PRONOUNCED MID LEVEL CAPPING INVERSION PER 19Z RAOB.
SURFACE LOW WAS ANALYZED INTO WESTERN MN AT 18Z WITH PRE-FRONTAL
TROUGH INTO WESTERN IA AND A COUPLE OF COLD FRONTS FURTHER NORTHWEST
WITH THE MAIN COLD FRONT SLIPPING INTO NORTHERN SD. UPPER AIR
ANALYSIS SHOWS 100+ KT JET STREAK EXTENDING FROM THE NORTHERN
PLAINS TO GREAT LAKES...WITH SEVERAL DISTURBANCES IN WEST/NORTHWEST
FLOW ALOFT

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 348 PM CDT TUE AUG 6 2013

PCPN CHCS/TIMING/SEVERE THREAT TONIGHT MAIN CHALLENGES.

ISOLD SHOWER/STORM POSSIBLE NEXT FEW HOURS WITH PASSAGE OF THE
UPPER LEVEL DISTURBANCE. THEN APPEARS START TO THIS EVE MAY BE
FAIRLY QUIET GIVEN PRONOUNCED MID LEVEL CAPPING INVERSION AND
ABSENCE OF FORCING WITH MAIN FORCING AND FOCUS FOR STORM
DEVELOPMENT SHIFTS BACK TO NORTH/WEST ATTENDANT TO SURFACE COLD
FRONT... DIVERGENCE FROM UPPER JET AND SHEARING UPPER LEVEL
DISTURBANCE SLIDING EWD FROM SD. IN TIME...LATER THIS EVE AND
OVERNIGHT RAIN CHCS WILL BE INCREASING AS FORCING WITH DIVERGENCE
FROM RIGHT ENTRANCE REGION OF 500 MB 50+ JET AND 100+ KT 250 MB
JET...UPPER LEVEL DIFFLUENCE...MID LEVEL SHORTWAVE AND FRONT ALL
INTERACT WITH DEEP MOISTURE WITH SURFACE DEWPTS AROUND 70/70S
AND PWATS NEARING 2 INCHES. SUFFICIENT SHEAR WITH BULK SHEAR 0-6KM
OF 30-40 KTS AND MODERATE INSTABILITY WITH MLCAPES OF AROUND 2500
J/KG SUGGESTS POTENTIAL FOR SEVERE STORMS THIS EVENING BUT ALSO
POSSIBLY INTO THE OVERNIGHT WITH BOUNDARY LAYER REMAINING MIXED WITH
POTENTIAL OF SOME BOWING SEGMENTS AND STRONG TO DAMAGING WINDS...
AND SECONDARY THREAT HAIL. VERY HEAVY RAIN OF 1-2 INCHES ALSO
POSSIBLE GIVEN DEEP MOISTURE.

COLD FRONT TO PASS LATE TONIGHT THROUGH MID AM WED TAKING PCPN CHCS
WITH IT. DRIER AIR WILL BE GRADUALLY FILTERING IN ON NORTHWEST
WINDS THAT COULD BE GUSTY AT TIMES. STILL DEWPTS IN 60S MOST OF THE
AREA DURING THE DAY BUT NORTHWEST WINDS SHOULD MAKE IT FEEL
PRETTY COMFORTABLE. COOLEST HIGHS IN THE NORTHWEST CWA WHERE
SOME 70S ARE LIKELY WHILE MID 80S FAR SOUTHEAST WITH FEW WARM SITES
POSSIBLY IN THE UPPER 80S.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 348 PM CDT TUE AUG 6 2013

FORECAST FOCUS ON THE NORTHERN HEMISPHERIC STABLE 4 WAVE PATTERN
LOCKED IN FOR MOST OF THIS MONTH. POLAR VORTEX WILL REMAIN ANCHORED
IN PLACE BY STRENGTHENING ATLANTIC BLOCK. THIS WILL KEEP THE MIDWEST
IN A NORTHWEST FLOW ALOFT AND BELOW NORMAL TEMPERATURES. THE ECMWF
INDICATES THE BULK OF THE MCS ACTIVITY TO REMAIN SOUTH OF THE DVN
CWA FOR THE NEXT 7 TO 10 DAYS.

WEDNESDAY NIGHT THROUGH FRIDAY...THE COLD FRONT THAT DROPS ACROSS
THE AREA LATER TONIGHT INTO EARLY WEDNESDAY APPEARS TO STALL IN MO
AND WE WILL KEEP A CHANCE OF SHOWERS OR STORMS IN OUR SOUTHERN CWA.
HOWEVER...THE LATEST GFS/ECMWF RUNS KEEP THE FRONT FAR ENOUGH TO OUR
SOUTH AND ARE ESSENTIALLY DRY. LATER SHIFTS MAY NEED TO ADJUST POPS.

THIS WEEKEND INTO EARLY NEXT WEEK...THE LATEST RUNS OF THE GFS/ECMWF
ARE INDICATING A DRY AND COOL WEEKEND WITH CANADIAN HIGH PRESSURE
BUILDING INTO THE MIDWEST. THIS IS THEN FOLLOWED BY ANOTHER ONE
EARLY NEXT WEEK. POTENTIAL EXISTS FOR HIGHS IN THE 70S AND LOWS
DIPPING INTO THE UPPER 40S AT SOME LOCATIONS. THIS IS COOLER THAN
THE CURRENT ALL BLEND AND LATER SHIFTS MAY NEED TO ADJUST.

HAASE

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 638 PM CDT TUE AUG 6 2013

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP ACROSS ALL THE
TERMINALS BETWEEN 07/00-07-06Z. THE STRONGEST STORMS WILL PRODUCE
MVFR CONDITIONS WITH POTENTIAL SHORT PERIODS OF IFR CONDITIONS.
GUSTY WINDS OVER 40 MPH ALSO POSSIBLE. SKIES TO CLEAR BY MID
MORNING AS COLD FRONT PASSES ACROSS THE AREA WITH NW WINDS OF 5 TO
15 MPH.

NICHOLS

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...05
SHORT TERM...05
LONG TERM...NICHOLS
AVIATION...NICHOLS
Hazardous weather outlook, Aug 6, 3:52 PM CDT, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
352 PM CDT TUE AUG 6 2013

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-071015-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
352 PM CDT TUE AUG 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE EXPECTED TO DEVELOP AND BECOME FAIRLY WIDESPREAD
TONIGHT AHEAD OF A COLD FRONT. A FEW OF THE STORMS COULD BE SEVERE
WITH DAMAGING WINDS AND LARGE HAIL. THE STORM PREDICTION CENTER HAS
MUCH OF THE OUTLOOK AREA IN A SLIGHT RISK OF SEVERE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT INTO FRIDAY MORNING MAINLY
SOUTH OF INTERSTATE 80. THE THREAT FOR SEVERE WEATHER APPEARS LOW AT
THIS TIME. THUNDERSTORMS ARE AGAIN POSSIBLE LATE SUNDAY AND SUNDAY
NIGHT. IT IS TOO EARLY TO DETERMINE THE RISK FOR SEVERE WEATHER WITH
THESE SUNDAY STORMS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

In the hours before

Special weather statement, Aug 6, 7:06 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
706 PM CDT TUE AUG 6 2013

IAZ063-064-076-077-087-088-098-099-070200-
IOWA-JOHNSON-KEOKUK-WASHINGTON-JEFFERSON-HENRY IA-VAN BUREN-LEE-
INCLUDING THE CITIES OF...MARENGO...IOWA CITY...SIGOURNEY...
WASHINGTON...FAIRFIELD...MOUNT PLEASANT...KEOSAUQUA....
FORT MADISON
706 PM CDT TUE AUG 6 2013

...ISOLATED TO SCATTERED THUNDERSTORMS TO DEVELOP THROUGH 9 PM...

A FEW THUNDERSTORMS ARE DEVELOPING ACROSS IOWA AND ARE MOVING
SLOWLY EAST AT 15 TO 20 MPH. MOST LOCATIONS WILL STAY DRY THE NEXT
FEW HOURS. THE STRONGEST STORMS MAY PRODUCE HAIL UP TO THE SIZE
AND PENNIES AND GUSTY WINDS TO OVER 40 MPH. LOCALLY HEAVY RAINFALL
RATES ARE POSSIBLE IN EXCESS OF 2 INCHES AN HOUR THAT MAY PRODUCE
PONDING OF WATER.

NICHOLS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 9:56 PM CDTSpecial Weather StatementDVNWashington64 min
Aug 6, 10:38 PM CDTSpecial Weather StatementDVNWashington67 min
Aug 6, 11:36 PM CDTSpecial Weather StatementDVNWashington84 min
Aug 7, 12:43 AM CDTSpecial Weather StatementDVNIowa, Johnson, Keokuk, Washington62 min
Aug 7, 1:55 AM CDTSevere Thunderstorm WarningDVNBenton, Iowa35 min
Aug 7, 2:10 AM CDTSpecial Weather StatementDVNKeokuk65 min
Aug 7, 2:29 AM CDTSevere Thunderstorm WarningDVNKeokuk46 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.